Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2017, 2:31 PM EDT for 4 counties in Indiana. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 2:31 PM EDT (18:31 UTC)
- Expired
- Mar 30, 2017, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 3:04 PM EDT | HAIL 0.88 | New Market, IN | . |
| Mar 30, 3:05 PM EDT | HAIL 1 | 1 N New Market, IN | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| Mar 30, 3:06 PM EDT | HAIL 0.75 | Crawfordsville, IN | . |
| Mar 30, 3:13 PM EDT | HAIL 0.75 | Crawfordsville, IN | . |
| Mar 30, 3:16 PM EDT | HAIL 1 | Crawfordsville, IN | SOUTH SIDE OF CRAWFORDSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
352
WUUS53 KIND 301831
SVRIND
INC045-107-121-165-301915-
/O.NEW.KIND.SV.W.0026.170330T1831Z-170330T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
231 PM EDT THU MAR 30 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Fountain County in west central Indiana...
Parke County in west central Indiana...
Southeastern Vermillion County in west central Indiana...
Southern Montgomery County in west central Indiana...
* Until 315 PM EDT.
* At 231 PM EDT, a severe thunderstorm was located near Rockville, or
17 miles north of Terre Haute, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crawfordsville, Clinton, Rockville, Fairview Park, Montezuma,
Waynetown, Rosedale, New Market, Hillsboro, Kingman, Waveland,
Universal, Mecca, Bloomingdale, Marshall, Wingate, Mellott,
Wallace, Alamo and Turkey Run State Park.
This includes Interstate 74 between mile markers 17 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 8718 4004 8677 3987 8696 3987 8701
3982 8701 3961 8723 3961 8741 3962 8747
TIME...MOT...LOC 1831Z 211DEG 47KT 3970 8726
HAIL...1.00IN
WIND...60MPH
$$
CP2 follow-up statements
493
WWUS53 KIND 301848
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
248 PM EDT THU MAR 30 2017
INC165-301857-
/O.CAN.KIND.SV.W.0026.000000T0000Z-170330T1915Z/
Vermillion IN-
248 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERMILLION COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4021 8718 4004 8677 3987 8696 3987 8701
3982 8701 3961 8723 3961 8729 3970 8727
3990 8726
TIME...MOT...LOC 1847Z 219DEG 45KT 3984 8708
$$
INC045-107-121-301915-
/O.CON.KIND.SV.W.0026.000000T0000Z-170330T1915Z/
Fountain IN-Parke IN-Montgomery IN-
248 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN FOUNTAIN...CENTRAL PARKE AND SOUTHERN MONTGOMERY
COUNTIES...
At 247 PM EDT, a severe thunderstorm was located 9 miles northeast of
Rockville, or 16 miles southwest of Crawfordsville, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Rockville, Waynetown, Rosedale, New Market,
Hillsboro, Waveland, Bloomingdale, Marshall, Wingate, Mellott,
Wallace, Alamo, Turkey Run State Park, Shades State Park and Judson.
This includes Interstate 74 between mile markers 18 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 8718 4004 8677 3987 8696 3987 8701
3982 8701 3961 8723 3961 8729 3970 8727
3990 8726
TIME...MOT...LOC 1847Z 219DEG 45KT 3984 8708
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CP498
WWUS53 KIND 301905
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
305 PM EDT THU MAR 30 2017
INC045-121-301914-
/O.CAN.KIND.SV.W.0026.000000T0000Z-170330T1915Z/
Fountain IN-Parke IN-
305 PM EDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN AND
CENTRAL PARKE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM EDT for west central
Indiana.
LAT...LON 4016 8707 4004 8677 3987 8696 3987 8709
4001 8709
TIME...MOT...LOC 1904Z 211DEG 47KT 4004 8692
$$
INC107-301915-
/O.CON.KIND.SV.W.0026.000000T0000Z-170330T1915Z/
Montgomery IN-
305 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN MONTGOMERY COUNTY...
At 304 PM EDT, a severe thunderstorm was located over Crawfordsville,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Waynetown, New Market, Waveland, Alamo and Shades
State Park.
This includes Interstate 74 between mile markers 25 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM EDT for west central
Indiana.
LAT...LON 4016 8707 4004 8677 3987 8696 3987 8709
4001 8709
TIME...MOT...LOC 1904Z 211DEG 47KT 4004 8692
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:56 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 30, 12:56 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1256 PM EDT Thu Mar 30 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 232 AM EDT Thu Mar 30 2017 A powerful low pressure system over the Central Plains states will push a warm front toward Indiana today...pushing showers across Indiana today. Another round of Thunderstorms will be possible late this afternoon and evening as the Low pressure system pushes even closer to Indiana. A rainy and cooler day is in store on Friday as the low pushes across Indiana. Dry weather will return on Friday Night and into the weekend as high pressure builds across Indiana for the weekend. More active and wet weather is expected next work week as more low pressure systems are expected to push through the region. && .NEAR TERM /Rest of Today/... Issued at 1009 AM EDT Thu Mar 30 2017 Strengthening low pressure centered over eastern Kansas this morning with a warm front extending from the low E/SE into the Ohio Valley. Areas of convection continue to drift N/NE across portions of central Indiana. 14Z temperatures ranged from the mid 40s north to lower 60s in the lower Wabash Valley. Focus for the rest of the day remains on the convective threat and particularly concerns for severe weather to impact the forecast area later this afternoon and into the evening. The low pressure will track northeast slowly through the course of the day...prompting the warm front currently draped near the Ohio River to be pulled north through the area as well by late day. Scattered convection will continue to impact the forecast area through the day with a specific focus to more widespread precip along and north of the warm front as it lifts through the area. Will maintain highest pops over the northwest half of the forecast area through mid afternoon...then gradually expand higher pops over the rest of the area. Still some questions as to how the convective scenario sets up for later this afternoon and evening and how great the risk for severe weather is over central Indiana. Nice upper dynamics over the region later today highlighted by excellent diffluence in the mid and upper levels ahead of the upper low. Splitting upper jet structure ahead of the storm system with the northern jetlet being drawn north across the region through early evening. Further down...a low level jet is present this morning over the lower Ohio Valley further south along the Mississippi River...but recent model trends are losing the jet before refocusing to our east this evening. At the surface...am concerned that bulk of the model guidance overdoing the expansion of 60 degree+ dewpoints into the area this afternoon. While potential certainly there to see dewpoints near or just above 60 in some locations...think most of the area does not get much warmer than upper 50s dewpoints. Ultimately...this will have an impact on available instability for storms later today. The NAM depiction for example of potential for 2000 J/KG and above CAPE values looks far too bloated considering the inconsistencies with the low level jet and the likelihood based on current satellite trends of little if any clearing. In a nutshell...while the dynamics certainly argue for the severe weather threat later today...the potential caveats mentioned above suggest this could set up to be a messy convective scenario later today with the severe threat being more isolated. Recent hi- res guidance seems to be picking up on this thinking as well... bringing multiple areas/lines of convection through the forecast area this afternoon and evening in an otherwise sloppy fashion. Low level shear will be initially maximized as the warm front lifts north this afternoon but should drop back some ahead of the cold front this evening. While the presence of the directional shear and storm relative helicity support at least a mention of tornadoes...certainly does not appear this will be the primary threat. If storms can reach severe levels...the potential for large hail and locally damaging winds appear to be greater risks at this point. Stay tuned into the afternoon as storms evolve. Zone and grid updates out. && .SHORT TERM /Tonight through Saturday Night/... Issued at 232 AM EDT Thu Mar 30 2017 GFS and NAM suggest strong forcing arriving this afternoon and continuing in to the evening hours. Forecast soundings again suggest a couple periods of showers/storms in the period...showing deep saturation. Convection from the afternoon will likely bleed into the evening hours and will need to carry high pops again. Again, excellent shear in place along with possible instability suggest severe weather is possible. After the severe threat ends...forecast soundings again show good lower and middle level saturation...as the large and broad low pressure system arrives in the area. Thus again. HIgh pops tonight and will trend lows above mavmos. Surface low arrives for Friday. At that point the severe threat will be lost as instability is gone...but clouds and lower level moisture will remain in the area as forecast soundings and time heights show lower level saturation. Will trend pops higher on Friday than mavmos given light precip that will be expected as the upper low passes. Will also trend high at or below a forecast builder blend given the expected clouds and light precip. Dry weather expected to return for Friday through Saturday night. Models suggest the low will depart to the east allowing another Cool canadian high pressure system to build across the region from the NW. Forecast soundings show mainly a dry column associated with subsidence...but some lingering lower level moisture. Thus partly cloudy will work here. Will stick close to the forecast builder blend here on temps. && .LONG TERM /Sunday Through Wednesday/... Issued at 249 AM EDT Thu Mar 30 2017 Models are close enough that the model blend initialization was accepted for most items. Like a stuck record, a series of low pressure systems will continue to bring rain chances to much of the Long Term. Of course models still have a good amount of variability between them, so confidence remains low in timing of highest PoPs through the period. Thus decided to just stick with the blend. Temperatures look to remain above average through the period. && .AVIATION /Discussion for 301800Z TAF Issuance/... Issued at 1256 PM EDT Thu Mar 30 2017 Restrictions possible in showers and thunderstorms through this evening...then IFR ceilings developing Friday morning. Dual low pressure structure over the mid Mississippi and Missouri Valleys early this afternoon with a warm front extending E/SE across the forecast area. North of the front...winds remained easterly while southerly flow had commenced south of the boundary. The front will continue to lift north through the afternoon as the dual lows lift northeast. Expect southerly winds to develop at both KHUF and KIND by 19Z and even pushing through KLAF by later this afternoon. Expect gusts to peak near 25kts once the warm front passes. Convective evolution still remains in question but current thinking is scattered storms will impact all terminals this afternoon then become more widespread from 21Z through about 02Z as the cold front moves through the area. Potential for severe convection with damaging wind gusts during this time period but enough uncertainty with respect to timing and intensity to leave out of the primary tempo group at this time. Skies may briefly clear late tonight behind the front before lower clouds associated with the upper low overspread the forecast area near daybreak Friday. Stratus could be as low as IFR and the possibility exists at least for a few light showers or drizzle. Winds will gradually veer to westerly by Friday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Ryan SHORT TERM...Puma LONG TERM...50 AVIATION...Ryan
Hazardous weather outlook, Mar 30, 12:27 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1227 PM EDT Thu Mar 30 2017 INZ021-028>031-035>049-051>057-060>065-067>072-311630- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1227 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: There is a Enhanced risk for severe Thunderstorms today and tonight. Hazards: Damaging winds...large hail...isolated tornados...flash flooding from torrential rain. Lightning. Timing: Highest severe chances 3 pm to 10 pm. Thunderstorms possible for parts of the area until 5 am. Discussion: Thunderstorms are expected to develop this afternoon and evening across Central Indiana ahead of a powerful low pressure system to the west. Some of the storms could become severe...producing damaging winds...large hail and even an isolated tornado. Multiple rounds of showers and storms could lead to flash flooding. Lightning is a threat with any thunderstorm. The severe threat will diminish after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Storm systems may effect central Indiana on Sunday and again on Wednesday. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: Low pressure systems will sweep into Central Indiana on Sunday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 30, 1:34 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL NEW CASTLE 39.92N 85.36W
03/30/2017 M0.25 INCH HENRY IN PUBLIC
.
&&
NWS INDIANAPOLIS IN
IRIS SYSTEMSpecial weather statement, Mar 30, 2:17 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
217 PM EDT THU MAR 30 2017
INZ043-044-051-301845-
Parke IN-Vermillion IN-Vigo IN-
217 PM EDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...PARKE AND
SOUTHEASTERN VERMILLION COUNTIES UNTIL 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Terre Haute, Clinton, Rockville, West Terre Haute, Fairview Park,
Seelyville, Montezuma, Rosedale, Universal, Mecca, Bloomingdale,
Marshall, Fontanet, Shepardsville, Cecil Harden Lake, Bridgeton,
North Terre Haute, Judson, Indiana State University and Sandford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3958 8753 3990 8728 3975 8701 3972 8701
3961 8715 3961 8720 3956 8720 3938 8741
3945 8753
TIME...MOT...LOC 1816Z 216DEG 37KT 3951 8744
CPLocal storm report, Mar 30, 2:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL TERRE HAUTE 39.47N 87.38W
03/30/2017 M1.00 INCH VIGO IN PUBLIC
.
&&
NWS INDIANAPOLIS IN
IRIS SYSTEMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:17 PM EDT | Special Weather Statement | IND | Parke, Vigo | 28 min |
| Mar 30, 2:56 PM EDT | Tornado Warning | IND | Boone, Montgomery, Putnam | 34 min |
| Mar 30, 3:25 PM EDT | Tornado Warning | IND | Boone, Clinton, Montgomery | 35 min |
| Mar 30, 3:58 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard | 32 min |
| Mar 30, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 31 min |
| Mar 30, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 48 min |
| Mar 30, 4:59 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Madison | 46 min |
| Mar 30, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| Mar 30, 5:31 PM EDT | Tornado Warning | IND | Delaware | 29 min |
| Mar 30, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 30 min |
| Mar 30, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Johnson, Marion, Morgan, Putnam | 52 min |
| Mar 30, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 36 min |
| Mar 30, 7:25 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.